Nebraska, 2018Winter Weather in Nebraska, February 6, 2018
February 6, 2018 · NWS OAX · 6 events in 6 counties and zones
Another fast moving upper level weather system brought several bands of snow across portions of east central and southeast Nebraska, and parts of southwest Iowa during the afternoon and evening of February 6th. Most areas received 1-3 inches of snow.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another fast moving upper level weather system brought several bands of snow across portions of east central and southeast Nebraska, and parts of southwest Iowa during the afternoon and evening of February 6th. Most areas received 1-3 inches of snow. A band of heavier snow brought 4 to 5 inches to parts of Saline County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 6, 11:33 AM CST, 27 minutes earlier.
Area forecast discussion, Feb 6, 11:33 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1133 AM CST Tue Feb 6 2018
.SHORT TERM...(Today through Thursday)
Issued at 335 AM CST Tue Feb 6 2018
The main forecast issues in this period are snow amounts from today
into this evening, then snow spreading into the area from the
north on Thursday.
Primary features noted from the upper air charts from last evening
included the following. There was a jetstreak of around 105 knots
at 300 mb over KS into MO, which as in association with the
shortwave trough that helped cause snow in our area yesterday.
Another jetstreak of around 105 knots was punching south/southeast
from the Pacific NW. At 500 mb, height falls of 50 meters or more
extended from eastern NE and western IA down into eastern KS and
MO. Another area of 50-60 meter height falls, with the system
that will bring snow to parts of the region today, was back over
ID, NV and UT.
Models are not in complete agreement on how much it will snow
today, but they do agree that most of the area should see some
measurable snow. The 06Z NAM had two areas of over 2 inches. One
from near Kearney toward Columbus and another down over northern
KS into northwest MO, just clipping our counties along the KS
border. The 00Z GFS was similar to the NAM but did not have the
northern band. The RAP13 and HRRR show amounts generally from 0.5
to 2.5 inches across our area. With winds less than 15 mph,
decided NOT to put out an advisory at this time. If amounts look
higher later this morning, then one can be added. But impacts with
that amount of snow, and not much wind, should be minimal. It is
interesting that the RAP13 do not show much snow in KS and MO into
early evening.
Highs today should only reach the lower to mid teens, with lows
tonight from 2 to 7 above. High pressure at the surface will move
off to the southeast on Wednesday and temperatures should not be
quite as cold. With southerly flow continuing Wednesday night into
Thursday it will be a bit warmer, especially in southern parts of
the forecast area. Lows Wednesday night should only drop into the
teens with highs Thursday in the mid 20s to lower 30s north and
mid 30s to lower 40s south. Did keep a slight chance of snow in
the afternoon in our far northern zones for Thursday.
.LONG TERM...(Thursday night through Monday)
Issued at 335 AM CST Tue Feb 6 2018
At the start of this period, a broad trough is expected at 500 mb
over much of the US, with a closed low north of Hudson Bay.
Through Saturday, a mid tropospheric trough will dig south across
the Rockies and try to from a closed low back over CA or UT by
Sunday. The flow will become split, but model agreement on the
details starts to drop off by Sunday.
At the surface, a cold front is expected to extend from southern
Iowa to near the KS/NE border by early Thursday evening. Shallow
cold air will undercut a warm wedge aloft. This situation will
need to be monitored because there could be some mixed
precipitation. Did not include any sleet or freezing rain mention
at this time, but there is a small chance on the leading edge of a
precipitation shield that should move southward across the
forecast area Thursday night into Friday. Then the pattern should
remain active from Friday into Saturday and Saturday night.
Thursday should be the last relatively mild day for a while, with
highs Friday into Sunday in the teens to mid 20s. Monday and
Tuesday look just a bit warmer, with highs in the 30s and some
small chances for precipitation.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1130 AM CST Tue Feb 6 2018
VFR conditions will be deteriorating to MVFR through 21Z as upper
wave spreads an area of light snow across the area in advance as
system tracks southeast across the region. MVFR to IFR conditions
at times are likely in the snow area from 21Z to around 03Z before
snow diminishes and ends by 06Z at KOMA. Conditions improve to
VFR after 06Z as the system moves east of the area and high
pressure builds into the lower Missouri Valley.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&
SHORT TERM...Miller
LONG TERM...Miller
AVIATION...Fobert
Hazardous weather outlook, Feb 6, 4:15 AM CST, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
415 AM CST Tue Feb 6 2018
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-070015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
415 AM CST Tue Feb 6 2018
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Today and Tonight
Wind chills of zero to 15 below zero are expected this morning.
Snow should spread across the area today, with amounts mainly
from 1 to 3 inches expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Light snow chances are expected to spread southward across eastern
Nebraska and southwest Iowa from late Thursday afternoon through
Thursday night and Friday. A few inches of accumulation will be
possible in that period. There will also be snow chances from
Friday night into Saturday night for much of the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight, but spotters
can report snowfall amounts to the National Weather Service.
Winter Weather, Douglas
- When
- February 6, 12:00 PM CST to 10:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 41.295, -96.154 (the zone’s center; the record gives no point)
A person 3 miles east of Millard measured 1 inch of snow. At 4 miles east southeast of Omaha, 0.8 inch of snow was measured.
Winter Weather, Sarpy
- When
- February 6, 12:00 PM CST to 8:00 PM CST
- Where
- Sarpy forecast zone
- Reported by
- NWS Employee
- Coordinates
- 41.113, -96.112 (the zone’s center; the record gives no point)
At 4 miles east northeast of Gretna, 1.6 inches of snow fell.
Winter Weather, Johnson
- When
- February 6, 1:00 PM CST to 10:00 PM CST
- Where
- Johnson forecast zone
- Reported by
- Public
- Coordinates
- 40.393, -96.265 (the zone’s center; the record gives no point)
At Tecumseh 4 inches of snow was reported.
Winter Weather, Saline
- When
- February 6, 1:00 PM CST to 10:00 PM CST
- Where
- Saline forecast zone
- Reported by
- Public
- Coordinates
- 40.524, -97.141 (the zone’s center; the record gives no point)
At Swanton, 4.8 inches of snow was measured. Other measurements included 2.9 inches at Crete, 3.1 inches at Friend, 3.2 inches 3 miles east Swanton, 3.7 inches at Wilber, 3.9 inches 3 miles southeast of Wilber, and 4.4 inches at Western.
Winter Weather, Lancaster
- When
- February 6, 1:00 PM CST to 10:00 PM CST
- Where
- Lancaster forecast zone
- Reported by
- Public
- Coordinates
- 40.784, -96.688 (the zone’s center; the record gives no point)
There was a report of 1.5 inches of snow measured at Waverly. And 1.8 inches of snow fell 2 miles south southwest of Lincoln.
Winter Weather, Gage
- When
- February 6, 1:00 PM CST to 10:00 PM CST
- Where
- Gage forecast zone
- Reported by
- Public
- Coordinates
- 40.262, -96.689 (the zone’s center; the record gives no point)
At Odell, 3 inches of snow was measured. At Pickrell, 3.2 inches of snow was measured.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, February 6, 20181 death · 1 injured · 1 event
- Tornado and Flash Flooding in Mississippi, February 6 to 7, 2018$344,000 · EF1 · 9 events
- Winter Storm and Winter Weather in Ohio, February 6 to 7, 201830 events
- Winter Weather in Missouri, February 6 to 7, 20182 injured · 11 events
- Winter Weather in Illinois, February 6 to 7, 201819 events
- Winter Weather in Kentucky, February 6 to 7, 201817 events
- Winter Weather in Nebraska, February 6, 201816 events
- Winter Weather in West Virginia, February 6, 201812 events
- Winter Storm and Winter Weather in Kentucky, February 6 to 7, 201810 events
- Winter Storm and Winter Weather in Ohio, February 6 to 7, 2018$10,000 · 9 events
- Ice Storm and Winter Weather in Arkansas, February 6 to 7, 20188 events
- Hail in Texas, February 6, 20181.25 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742697, 742701, 742694, 742696, 742698, 742700.